Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 53, NWS Northern Indiana

August 6, 2018Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 6, 2018, 3:51 PM EDT for Hillsdale County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 3:51 PM EDT (19:51 UTC)
Expired
Aug 6, 2018, 4:15 PM EDT
In force
24 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 111 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 1:47 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2085 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2085 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WUUS53 KIWX 061951
SVRIWX
MIC059-062015-
/O.NEW.KIWX.SV.W.0053.180806T1951Z-180806T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
351 PM EDT MON AUG 6 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hillsdale County in southeastern Michigan...

* Until 415 PM EDT.

* At 351 PM EDT, a severe thunderstorm was located near Pioneer, or
  11 miles north of Montpelier, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near,
  Hudson around 415 PM EDT.

Other locations impacted by this severe thunderstorm include
Prattville, Cambria, Shadyside, Betzer, Waldron, Frontier and Ransom.

People attending National Yard Sale Event should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4171 8436 4171 8440 4170 8444 4170 8470
      4182 8471 4187 8436
TIME...MOT...LOC 1951Z 264DEG 35KT 4175 8462 

HAIL...0.75IN
WIND...60MPH
 
$$

JBALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:16 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 6, 2:16 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
216 PM EDT Mon Aug 6 2018

.SYNOPSIS...
Issued at 215 PM EDT Mon Aug 6 2018

Showers and thunderstorms will develop later today into tonight. A
few strong to severe thunderstorms will be possible. Chances for
showers will remain in the forecast into Tuesday and Tuesday
night. Lows tonight will drop to near 70 degrees, with highs on
Tuesday ranging between the upper 70s and mid 80s. Drier and less
humid conditions are expected into Wednesday and Thursday. This
will be followed by periodic chances for showers Friday into next
weekend.

&&

.SHORT TERM...(This Afternoon through Tuesday)
Issued at 215 PM EDT Mon Aug 6 2018

The main focus will remain on convective/severe trends into tonight
and Tuesday.

Convective outflow boundary trailing a Michigan MCV will force a broken
line of convection through far ne IN/sc Lower MI/far nw OH
through 5-6 pm. MLCAPE values now pushing 2000 j/kg with 35 knots
of effective shear may help produce an isolated severe cell in
these areas, though so far activity is primarily outflow dominant
as stronger flow lags the boundary. Mainly dry/humid otherwise
through the late afternoon.

Shot of deeper moisture and mid level vorticity advection with an
approaching mid level jet/shortwave now over IA should allow convection
to blossom near leftover frontal boundary across nw IN/lower MI
btw 23-02z. MLCAPE values likely exceeding 2000 j/kg and some
increase in LLJ (0-3 kt bulk shear magnitudes up to near 30 knots)
with incoming height falls suggest eventual organization.
Development into bands/bowing clusters appears possible given more
unidirectional look to the wind profile (isolated damaging winds
the main threat), though later diurnal timing/marginal deep layer
shear/meager mid level lapse rates suggest an isolated wind threat
at best. There is also a non-zero weak tornado threat with any
surges or storm scale outflow interactions given relatively low
LCL's and increasing low level flow...though lack of backed
surface flow keeps point chances low (SPC 2% risk).

Round of rain/storms is the expected to evolve east through eastern
portions of the forecast area later this evening into the early
overnight. The severe threat should wane with eastward
progression as leading line likely becomes outflow dominate
removed from better mid level flow. Boundary layer will also
cool/decouple limiting the wind threat. Some areas may see an inch
or more of rainfall otherwise given high moisture content and
potential for some backbuilding (small MBE velocities). Brief
urban/advisory level flooding will be the main threat.

Latest CAMs solutions have trended more aggressive with shunting the
composite outflow off to the south later tonight and Tuesday in wake
of this evening's convective complex. Lowered PoPs/QPF as a result
during this periods, though could still see a more widespread area
of rain/thunder impact the local area sometime Tuesday afternoon or
evening as the main mid-upper level trough axis pivots through.
Cooler/mainly cloudy the story otherwise on Tuesday.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM EDT Mon Aug 6 2018

Wednesday and Thursday will feature quieter/less humid wx, though a
stray late day shower cannot be ruled out either day given cyclonic
flow and weak diurnal instability. An upper trough then digs in nw
flow over the Great Lakes region Friday, eventually cutting off over
the lower Lakes/Ohio Valley this weekend as a closed low per last
several models cycles. This process will send a cold front through on
Friday with low pressure lingering in the vicinity over the weekend.
The result will be periodic shower chances and temps generally near
to below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 148 PM EDT Mon Aug 6 2018

An outflow boundary pushed through this morning allowing for some
marine air to come into the northwest with some MVFR CIGs and that
has helped to hamper, to an extent, some of the early afternoon
convection across the region. With a low level jet just to the
north and a moist atmospheric column, we'll be watching for some
showers with damaging winds, frequent lightning and heavy rain as
the main threats. The main time frame being watched for
thunderstorms is between 22z and 01z and there is a chance for
MVFR to possibly IFR flight condition reductions within storms
with heavy rain. Thereafter, there is a chance for MVFR flight
restrictions forming early Tues, but it depends on where the rain
falls this afternoon so have left it out of this issuance.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 6, 2:25 PM EDT, 1 hour 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
225 PM EDT Mon Aug 6 2018

INZ003>005-012>018-020-022>027-032>034-MIZ077>079-OHZ004-005-015-016-
024-025-071830-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Berrien-Cass MI-St. Joseph MI-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
225 PM EDT Mon Aug 6 2018 /125 PM CDT Mon Aug 6 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible late this afternoon and evening.
Damaging straight-line winds and heavy rain are the primary threats.

Heat indices will be in the mid 90s today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ006>009-MIZ080-081-OHZ001-002-071830-
Lagrange-Steuben-Noble-De Kalb-Branch-Hillsdale-Williams-Fulton OH-
225 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible this afternoon and evening.
Damaging straight-line winds and heavy rain are the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-071830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
225 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely this evening. Strong to severe storms will
be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.

In the hours before

Special weather statement, Aug 6, 2:15 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Northern Indiana
215 PM EDT MON AUG 6 2018

MIZ080-081-061900-
Branch-Hillsdale-
215 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BRANCH AND NORTHWESTERN
HILLSDALE COUNTIES...

At 215 PM EDT, a strong thunderstorm was located near Bronson, or 7
miles west of Coldwater, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Coldwater around 230 PM EDT.
  Quincy around 245 PM EDT.
  Reading around 255 PM EDT.
  Litchfield around 300 PM EDT.

Other locations impacted by this storm include Batavia, South Butler,
Girard, Long Lake, Marble Lake, Lake Of The Woods, Allen and Hodunk.

This includes Interstate 69 in Michigan between mile markers 7 and
19.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4185 8519 4202 8522 4207 8471 4183 8471
TIME...MOT...LOC 1815Z 266DEG 26KT 4194 8516

JBALL
Special weather statement, Aug 6, 2:54 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Northern Indiana
254 PM EDT MON AUG 6 2018

MIZ081-061930-
Hillsdale-
254 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HILLSDALE COUNTY...

At 253 PM EDT, a strong thunderstorm was located over Jonesville, or
near Hillsdale, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will remain over mainly rural areas of northern Hillsdale
County, including the following locations... Osseo, North Adams, Lake
Wilson, Jerome, Somerset Center, Moscow and Somerset.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4188 8436 4187 8474 4205 8472 4207 8454
      4207 8436
TIME...MOT...LOC 1853Z 264DEG 36KT 4196 8472

JBALL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:15 PM EDTSpecial Weather StatementIWXBranch45 min
Aug 6, 2:54 PM EDTSpecial Weather StatementIWXHillsdale36 min
Aug 6, 4:15 PM EDTSevere Thunderstorm WarningIWXHillsdale60 min
Aug 6, 5:31 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale44 min
Aug 6, 5:57 PM EDTSpecial Weather StatementIWXSaint Joseph48 min
Aug 6, 6:09 PM EDTSpecial Weather StatementIWXBerrien36 min
Aug 6, 6:14 PM EDTSevere Thunderstorm WarningIWXHillsdale46 min
Aug 6, 6:40 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale35 min
Aug 6, 7:03 PM EDTSevere Thunderstorm WarningIWXCass24 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.